Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 42, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 14, 2011, 12:40 PM EDT for Highlands County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2011, 12:40 PM EDT (16:40 UTC)
- Expired
- May 14, 2011, 1:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Highlands County, FL
The radar
The Melbourne radar (KMLB), 108 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 4.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
877
WUUS52 KTBW 141640
SVRTBW
FLC055-141715-
/O.NEW.KTBW.SV.W.0042.110514T1640Z-110514T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1240 PM EDT SAT MAY 14 2011
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HIGHLANDS COUNTY IN FLORIDA.
* UNTIL 115 PM EDT
* AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LAKE PLACID TO ARCHBOLD...OR
ALONG A LINE EXTENDING FROM LAKE PLACID TO 9 MILES SOUTH OF LAKE
PLACID TO 11 MILES SOUTH OF LAKE PLACID...AND MOVING NORTHEAST AT
25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ARCHBOLD...LAKE PLACID...AND LORIDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 2720 8101 2721 8116 2713 8117 2711 8125
2707 8126 2704 8131 2714 8141 2733 8152
2750 8120 2747 8116 2740 8112 2739 8106
2731 8102 2729 8099 2723 8097
TIME...MOT...LOC 1639Z 239DEG 22KT 2730 8138 2719 8132
2716 8129
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:52 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 14, 9:52 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 952 AM EDT SAT MAY 14 2011 .UPDATE... FORECAST ON TRACK. CLUSTER OF SHOWERS AND STORMS IN THE CENTRAL GULF IS CONTINUING TO MOVE EAST. ADDITIONAL ISOLATED DEVELOPMENT IS NOTED ACROSS EXTREME SOUTHERN PORTIONS OF THE FORECAST AREA. STRONG WARM AND MOIST ADVECTION CONTINUES TO TAKE PLACE AHEAD OF THE LINE WITH SURFACE DEWPOINTS CLIMBING ABOVE 70 IN MOST AREAS. THE 12Z SOUNDING CONTINUED TO NOTE ABUNDANT DRY AIR IN THE MID LEVELS AND PWATS WERE STILL RATHER LOW...AND THIS MAY INHIBIT EASTWARD PROGRESSION OFF THE CLUSTER. WILL KEEP CHANCE POPS IN THE FORECAST. HAVE UPPED DEWPOINTS THIS MORNING AND ADJUSTED TEMPERATURE SPOTS. OTHERWISE NO CHANGES. && .AVIATION... MOIST SW FLOW AHEAD OF AN APPROACHING COLD SHOULD HELP TRIGGER SOME VCTS THIS AFTERNOON AT ALL TAF SITES. IN ADDITION SITES MAY SEE SOME GUSTS IN THE 20-25 KT RANGE. THE FRONT ITSELF SHOULD PUSH THROUGH THE AREA STARTING TOMORROW MORNING SO WILL MAINTAIN VCSH/VCTS THROUGH THE EARLY MORNING HOURS. && .PREV DISCUSSION... /ISSUED 351 AM EDT SAT MAY 14 2011/ SHORT TERM (TODAY-MONDAY)... OVERALL TREND LOOKS PRETTY CLEAR AS A DEEPENING TROUGH WILL SETUP IN THE MID/UPPER LEVELS OVER THE EASTERN U.S. DURING THE SHORT TERM PERIOD AND EVENTUALLY CUTOFF. HOWEVER...THE DETAILS IN THE SMALLER SCALE FEATURES ARE A LITTLE BIT MORE DIFFICULT...BUT MODELS ARE COMING MORE IN LINE WITH EACH OTHER. IT LOOKS LIKE THE SURFACE COOL FRONT WILL PROGRESS EASTWARD INTO THE REGION LATE TONIGHT AND SUNDAY WITH A SECONDARY REINFORCING BOUNDARY MOVING SOUTH INTO THE AREA ON MONDAY. FOR TODAY A DEEP SOUTHWEST FLOW WILL SETUP BRINGING SOME MOISTURE INTO THE REGION. THE MCS OVER THE NORTHERN GULF EARLY THIS MORNING SHOULD CONTINUE TO GRADUALLY WEAKEN AS IT MOVES TOWARD THE AREA... BUT LEFTOVER OUTFLOW BOUNDARY FROM IT COULD INITIATE MORE CONVECTION AS IT MOVES TOWARD THE REGION. BEST CHANCES OF RAIN SHOULD BE ACROSS THE NATURE COAST CLOSEST TO APPROACHING FRONT AND UPPER LEVEL ENERGY...AND OVER THE INTERIOR WHERE SOUTHWEST FLOW WILL HELP DRIVE CONVECTION INLAND. THEREFORE...WILL GO WITH 30 TO 50 POPS FROM SOUTH TO NORTH TODAY. TONIGHT INTO SUNDAY THE COOL FRONT WILL PROGRESS INTO THE REGION WITH SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF AND ALONG IT. IT APPEARS THAT THE BOUNDARY WILL BE MOVING THROUGH THE NATURE COAST LATE TONIGHT AND INTO THE TAMPA BAY REGION EARLY SUNDAY MORNING. BOUNDARY WILL CONTINUE TO PROGRESS SOUTHEASTWARD DURING SUNDAY WITH PRECIPITATION CHANCES COMING TO AN END BEHIND IT. AT THIS TIME WILL LEAVE THE CHANCE POPS...30 PERCENT...FOR TONIGHT. THEN FOR SUNDAY WILL CUT POPS BACK TO 10 PERCENT ACROSS THE NATURE COAST AND 20 ACROSS THE CENTRAL ZONES...AND CONTINUE WITH 30 POPS ACROSS INTERIOR AND SOUTH. SUNDAY NIGHT SOME DRIER AIR WILL MOVE INTO THE AREA BEHIND THE BOUNDARY WITH A WESTERLY FLOW PERSISTING. THEN DURING MONDAY THE SECOND BOUNDARY WILL MOVE INTO THE REGION AND THIS COMBINED WITH DAYTIME HEATING AND COOL MID LEVEL TEMPERATURES WILL LEAD TO A CHANCE OF THUNDERSTORMS...MAINLY OVER INLAND AREAS. TEMPERATURES WILL CONTINUE TO BE A FEW DEGREES ABOVE NORMAL TODAY AND TONIGHT...THEN CLOSER TO NORMAL SUNDAY AND SUNDAY NIGHT AND A FEW DEGREES BELOW NORMAL ON MONDAY. LONG TERM (MONDAY NIGHT-FRIDAY)... A MID LEVEL TROUGH/LOW COMPLEX MEANDERS OVER THE OHIO VALLEY AND SOUTHEAST U.S. WHILE UPPER RIDGING REACHES FROM THE WESTERN GULF NORTHWARD TO THE CENTRAL PLAINS FOR MUCH OF THE PERIOD. THEN BY FRI THE GFS SHIFTS THE UPPER LOW TOWARD THE MID-ATLANTIC COAST WHILE THE RIDGE SLIDES EAST ALONG THE GULF COAST. THE ECMWF HOWEVER KEEPS THESE FEATURES IN PLACE. BUT IN EITHER CASE THE TROUGH AXIS REMAINS TO THE EAST OF THE AREA AND ALLOWS A DRY NORTHERLY FLOW ALOFT. HAVE THEREFORE DROPPED THE SHOWERS/STORMS TUE AND KEPT POPS AT 10 PERCENT. THE PERIOD BEGINS WITH TEMPERATURES COOLING BELOW NORMAL AND THEN WARMING FRI AND SAT. AVIATION... GENERALLY VFR THROUGH THE MORNING ALTHOUGH FMY/RSW MAY SEE SOME MVFR LOW CLOUDS OR FOG THROUGH ABOUT SUNRISE. APPROACHING FRONT WILL INCREASE CLOUDS THIS AFTERNOON THROUGH EVENING...BUT STILL VFR...AND PRODUCE SOME SHOWERS OR THUNDERSTORMS. FOR NOW HAVE OPTED TO LIMIT ACTIVITY TO VCTS AND CB REMARKS...BUT ANTICIPATE THE NEED FOR TEMPO MVFR LATER IN THE AFTERNOON. MARINE... SOUTHWESTERLY FLOW WILL INCREASE TODAY INTO TONIGHT TO NEAR EXERCISE CAUTION CRITERIA THEN SHIFT TO WEST NORTHWEST BEHIND THE FIRST BOUNDARY ON SUNDAY AND CONTINUE THROUGH TUESDAY BEFORE HIGH PRESSURE SETTLES OVER THE AREA DURING THE MIDDLE OF NEXT WEEK ALLOWING WINDS AND SEAS TO SUBSIDE. FIRE WEATHER... RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL LEVELS THROUGH EARLY NEXT WEEK WITH NO FIRE WEATHER PROBLEMS ANTICIPATED. && .PRELIMINARY POINT TEMPS/POPS... TPA 88 72 86 68 / 50 30 20 10 FMY 90 72 88 68 / 40 30 30 10 GIF 90 69 87 66 / 50 30 20 10 SRQ 87 72 85 68 / 40 30 20 10 BKV 89 66 87 60 / 50 30 10 10 SPG 86 74 84 70 / 50 30 20 10 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && UPDATE...JOHNSON AVIATION...BARRON SHORT TERM/MARINE/FIRE WEATHER...CLOSE LONG TERM...RUDE
Hazardous weather outlook, May 14, 5:55 AM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 555 AM EDT SAT MAY 14 2011 FLZ039-042-043-048>052-055>057-060>062-065-142200- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 555 AM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A COOL FRONT WILL APPROACH THE AREA TODAY AND MOVE INTO THE NATURE COAST LATE TONIGHT BRINGING THE THREAT OF SCATTERED THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE NATURE COAST AND OVER INLAND AREAS FURTHER SOUTH. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL. ...RIP CURRENT IMPACT... BREEZY SOUTHWEST WINDS WILL DEVELOP TODAY CAUSING AN INCREASED RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL INFORMATION CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE BEACH. ALWAYS REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND DON'T SWIM ALONE. ...WIND AND SEA IMPACT... BREEZY SOUTHWEST WINDS WILL SETUP ACROSS THE COASTAL WATERS TODAY AND THESE INCREASING WINDS WILL LEAD TO CHOPPY BOATING CONDITIONS. THEREFORE...SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... THE COOL FRONT WILL MOVE THROUGH THE REST OF THE REGION SUNDAY KEEPING THE THREAT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF IT. THEN ON MONDAY A SECONDARY FRONT WILL MOVE ACROSS THE REGION BRINGING THE CHANCE OF A FEW MORE THUNDERSTORMS...MAINLY OVER INLAND AREAS. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL. ...WIND AND SEA IMPACT... BREEZY WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH TUESDAY WITH LIGHTER WINDS AND SEAS RETURNING BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. PRC
In the hours before
Special weather statement, May 14, 11:43 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1143 AM EDT SAT MAY 14 2011
FLZ039-141630-
LEVY-
1143 AM EDT SAT MAY 14 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEVY COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 7 MILES SOUTHWEST OF YELLOW JACKET...OR 15 MILES SOUTHWEST OF
CHIEFLAND...MOVING NORTHEAST AT 20 MPH...WILL AFFECT CHIEFLAND...
UNTIL 1230 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2960 8279 2959 8276 2957 8275 2957 8266
2955 8264 2954 8254 2953 8254 2930 8300
2935 8307 2942 8302 2944 8302 2948 8299
2955 8298 2960 8293
TIME...MOT...LOC 1543Z 232DEG 22KT 2940 8304Special weather statement, May 14, 12:29 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1229 PM EDT SAT MAY 14 2011
FLZ052-056-057-061-141715-
DE SOTO-HARDEE-HIGHLANDS-POLK-
1229 PM EDT SAT MAY 14 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
POLK...HIGHLANDS...SOUTHEASTERN HARDEE AND NORTHEASTERN DESOTO
COUNTIES FOR STRONG THUNDERSTORMS WITH NEARLY CONTINUOUS LIGHTNING
VALID UNTIL 115 PM EDT...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR SEBRING...MOVING NORTHEAST AT 20
MPH WILL AFFECT SEBRING AND AVON PARK.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
HAIL OF UP TO PENNY SIZE IS POSSIBLE IN THESE STORMS.
&&
LAT...LON 2703 8155 2751 8165 2774 8130 2756 8118
2754 8120 2749 8120 2747 8116 2740 8112
2739 8106 2731 8102 2730 8100
TIME...MOT...LOC 1629Z 243DEG 18KT 2749 8150
JOHNSONThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:43 AM EDT | Special Weather Statement | TBW | Levy | 47 min |
| May 14, 12:29 PM EDT | Special Weather Statement | TBW | Highlands | 46 min |
| May 14, 1:10 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 35 min |
| May 14, 1:31 PM EDT | Special Weather Statement | TBW | Highlands | 44 min |
| May 14, 1:40 PM EDT | Special Marine Warning | TBW | 35 min | |
| May 14, 1:41 PM EDT | Special Weather Statement | TBW | Pinellas | 49 min |
| May 14, 1:42 PM EDT | Special Weather Statement | TBW | Levy | 48 min |
| May 14, 1:54 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pinellas | 36 min |
| May 14, 1:57 PM EDT | Special Marine Warning | TBW | 63 min | |
| May 14, 2:11 PM EDT | Special Marine Warning | TBW | 94 min | |
| May 14, 2:27 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Pasco, Pinellas, Polk | 48 min |
| May 14, 2:47 PM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Pasco, Sumter | 58 min |
| May 14, 3:20 PM EDT | Special Weather Statement | TBW | Hillsborough, Manatee, Polk, Sarasota | 55 min |
| May 14, 3:41 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Hillsborough, Manatee, Polk, Sarasota | 34 min |
| May 14, 3:44 PM EDT | Special Marine Warning | TBW | 61 min | |
| May 14, 3:53 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 37 min |
| May 14, 4:11 PM EDT | Severe Thunderstorm Warning | TBW | Charlotte, DeSoto, Hardee, Highlands, Manatee, Polk and 1 more | 49 min |
| May 14, 4:37 PM EDT | Special Marine Warning | TBW | 53 min | |
| May 14, 4:56 PM EDT | Special Weather Statement | TBW | Charlotte, DeSoto, Highlands, Lee | 64 min |
| May 14, 5:02 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 28 min |
| May 14, 5:25 PM EDT | Special Marine Warning | TBW | 65 min | |
| May 14, 6:39 PM EDT | Special Weather Statement | TBW | Lee | 36 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.